What causes traveler’s diarrhea?
There are several pathological agents that can cause traveler’s diarrhea it, but among them the bacterium E. Coli Enterotoxica, will depend on the place to which the type of predominant agent is traveled.
What are the symptoms of patients with traveler’s diarrhea?
The predominant symptoms are gastrointestinal, although we can find systemic symptoms. Usually the symptoms presented by the patient with traveler’s diarrhea are general malaise, anorexia and abdominal pain that may or might not be accompanied by watery diarrhea and vomiting. When bloody diarrhea, belching, or very profuse diarrhea suggests the involvement of a virulent bacterium other than the cause of traveler’s diarrhea and requires a different treatment.
How is traveler’s diarrhea diagnosed?
The diagnosis should be individualized, depends on the symptoms and patient’s background, as their origin and destination. Bacterial cultures may be performed, but they should only be carried out in complicated cases resistant to treatment.
What is the treatment for traveler’s diarrhea?
Since the most troubling problem with traveler’s diarrhea is dehydration and consequent loss of blood volume, the replenishment of fluids is paramount in treatment.
The use of antibiotics is very well-run and has been shown to shorten the duration of the symptoms to 1 or 2 days on average.
Other medications that can help mitigate the symptoms are bismuth and anti-motility agents such as loperamide, however, their use should be assessed and monitored by a doctor as they could mask severe pictures or worsen the Disease in some cases.
If symptoms persist for more than 10 days with or without treatment, bacterial antibiotic resistance tests should be performed to find the best antibiotic for disposal.
Remember that you should never self-medicate and any symptoms of the aforementioned should go to the doctor or if you are in Puerto Vallarta you can call and have a doctor to your home to attend